Start with a free trial account for free content every month. Already a subscriber? Sign in.

TCA Overdose

Sean Nordt, MD PharmD FAAEM and Stuart Swadron, MD, FRCPC
00:00
18:22
Sign in or subscribe to listen

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

Stuart and Sean are back at it. This time they use their giant brains to enlighten us about the dangers of TCA overdose and how to treat these very sick patients.

To view chapter written summaries, you need to subscribe.

Sign up today for full access to all episodes.

Sid Williamson -

Having trouble understanding a concept about the use of lidocaine.....why does the fact it is a 1b agent mean it displaces off the TCA? The classification has to do with the how the action potential is affected not it's binding properties right?

Interesting stuff. Dr. Wikipedia is not so keen on lidocaine. From the site:
"However, no benefit has been shown from lidocaine or other class 1a and 1c antiarrhythmic drugs; it appears they worsen the sodium channel blockade, slow conduction velocity, and depress contractility and should be avoided in TCA poisoning.[11]"

They are citing a review article. Anyway, I'm going with what you said. But I'd have probably jumped on the intralipid wagon after 10 amps.

Sean N. -

Thanks Sidney for your comments!

Yes, can seem a little counter intuitive, however, lidocaine (lignocaine) does have some unique pharmacodynamics properties and is a IB agent that does not affect Phase 0, fast sodium depolarization. The overall benefit appears to be to displace the cyclic antidepressant. This allows an increase in time to recovery of these fast sodium channels. This is supported by experimental data by decreasing sodium channel blockade in the presence of cyclic antidepressants. I do not routinely recommend phenytoin, however, in cyclic antidepressants, which reported to have similar effects.

Still would recommend after sodium bicarbonate to go to lidocaine (lignocaine) but have Intralipid® available.
Intralipid®, fat emulsion, does have some potential adverse consequences e.g., small series demonstrating increased incidence of pancreatitis after used for acute poisonings with suggestion of possible increase in mortality. Also can interfere with several laboratory tests.

That being said, we did have at Intralipid® at the bedside to give, but patient stabilized and did not need. Did well in ICU, discharged without sequelae.

This was a great case to review a critically ill cyclic antidepressant as not seen too commonly anymore.

See below from:
Foianini A, Joseph Wiegand T, Benowitz N.
Clin Toxicol 2010;48:325-330. What is the role of lidocaine or phenytoin in tricyclic antidepressant-induced cardiotoxicity?

Nico P. -

As we commented on the spanish summary, in Chile, unfortunately it is one of the most common intoxications! Depression is one of the diseases that cover our national health plan, and amitriptyline is the drug that is included in this plan. That means that everyone that is depressed in Chile, gets amitriptyline FOR FREE! So anyone that wants to kill themselves has a bounch of tricyclics for their last trip!
We have seen really bad intoxications with it, and we virtually see at least 1 or 2 severe tricyclics into a month! They really decompensate FAST, so you have to first diagnose them and then treat them really quick.
We love the QRS and the aVr, we teach our residents that since the first year, cause it is very common. One of the good things is that the treatment usually is really effective! You can actually see them getting better in front of you, you can see the ekg changes... we love quickness!
Last thing, please remember the psychiatric evaluation once they are better!
Greetings

Sid Williamson -

Sean,
Thanks for the extra information. I'll take a look at that journal reference. I appreciate you taking the time to share your case and knowledge.

Cheers again, Sid

brendanC -

I have always thought rSr' in aVr was a marker for tricyclic USE but not toxicity and that only when tachycardia and/or wide QRS was present was OD a concern. Not true?

Sean G., M.D. -

Thanks Sean, awesome piece and a nice throw back to the good ol days of the 1st gen TCA overdose. Unfortunately for us these drug companies keep making less and less toxic drugs for our psych patients.... What a concept!....Whats an ER doc to do? Well I guess we can all move to Chile... Oh well thanks to 24 hour a day beer sales at Circle K's I still get the occasional rattlesnake bite to stir my tox juices.....

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
Episode 138 Full episode audio for MD edition 246:41 min - 103 MB - M4AResumen Marzo 2013 en español Español 72:06 min - 25 MB - MP3EM:RAP 2013 March MP3 80 MB - ZIPEM:RAP March 2013 Written Summmary 2 MB - PDFNew Feature: EM:RAP March 2013 Board Review Questions 1 MB - PDFNew Feature: EM:RAP March 2013 Board Review Questions: Answer Sheet 654 KB - PDF

To earn CME for this chapter, you need to subscribe.

Sign up today for full access to all episodes and earn CME.

5.5 AMA PRA Category 1 Credits™ certified by AAEM

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate